Alert archive / Colorado / Winter Storm Warnings in 2023
Winter Storm Warning 1, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm warning at Jan 14, 2023, 3:53 AM MST for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Jan 14, 2023, 5:00 PM MST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2023, 3:53 AM MST (10:53 UTC)
- In effect from
- Jan 14, 2023, 5:00 PM MST
- Expired
- Jan 15, 2023, 11:00 PM MST
- In force
- 30 hr
- Issued by
- NWS Pueblo, CO
Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO
The radar
The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
841 WWUS45 KPUB 141053 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 353 AM MST Sat Jan 14 2023 COZ068-141900- /O.UPG.KPUB.WW.Y.0003.230115T0000Z-230116T0600Z/ /O.NEW.KPUB.WS.W.0001.230115T0000Z-230116T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 353 AM MST Sat Jan 14 2023 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 22 inches, heaviest near the summit of Wolf Creek Pass. Winds gusting as high as 45 mph. * WHERE...Eastern San Juan Mountains Above 10000 Feet County. * WHEN...From 5 PM this afternoon to 11 PM MST Sunday. * IMPACTS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
7 follow-up statements
383 WWUS45 KPUB 141758 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1058 AM MST Sat Jan 14 2023 COZ068-150200- /O.CON.KPUB.WS.W.0001.230115T0000Z-230116T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 1058 AM MST Sat Jan 14 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 22 inches, heaviest near the summit of Wolf Creek Pass. Winds gusting as high as 45 mph. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...From 5 PM this afternoon to 11 PM MST Sunday. * IMPACTS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
265 WWUS45 KPUB 142136 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 236 PM MST Sat Jan 14 2023 COZ068-150545- /O.CON.KPUB.WS.W.0001.230115T0000Z-230116T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 236 PM MST Sat Jan 14 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of one to two feet, with the heaviest near the summit of Wolf Creek Pass. Winds gusting as high as 45 mph. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ067-150545- /O.NEW.KPUB.WW.Y.0004.230115T0000Z-230116T0600Z/ Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet- 236 PM MST Sat Jan 14 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 11 inches. Winds gusting as high as 45 mph. * WHERE...Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
459 WWUS45 KPUB 150636 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1136 PM MST Sat Jan 14 2023 COZ068-151445- /O.CON.KPUB.WS.W.0001.000000T0000Z-230116T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 1136 PM MST Sat Jan 14 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of one to two feet, with the heaviest near the summit of Wolf Creek Pass. Winds gusting as high as 45 mph. * WHERE...Eastern San Juan Mountains Above 10000 Feet County. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ067-151445- /O.CON.KPUB.WW.Y.0004.000000T0000Z-230116T0600Z/ Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet- 1136 PM MST Sat Jan 14 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 11 inches. Winds gusting as high as 45 mph. * WHERE...Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet County. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
248 WWUS45 KPUB 151042 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 342 AM MST Sun Jan 15 2023 COZ068-151845- /O.CON.KPUB.WS.W.0001.000000T0000Z-230116T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 342 AM MST Sun Jan 15 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow expected. Total snow accumulations of one to three feet, with the heaviest near the summit of Wolf Creek Pass. Winds gusting as high as 45 mph. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ067-151845- /O.CON.KPUB.WW.Y.0004.000000T0000Z-230116T0600Z/ Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet- 342 AM MST Sun Jan 15 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 5 to 10 inches. Winds gusting as high as 45 mph. * WHERE...Upper Rio Grande Valley and Eastern San Juan Mountains Below 10000 Feet. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
000 WWUS45 KPUB 151806 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1106 AM MST Sun Jan 15 2023 COZ068-160215- /O.CON.KPUB.WS.W.0001.000000T0000Z-230116T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 1106 AM MST Sun Jan 15 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow expected. Total snow accumulations of one to three feet, with the heaviest near the summit of Wolf Creek Pass. Winds gusting as high as 45 mph. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ067-160215- /O.CON.KPUB.WW.Y.0004.000000T0000Z-230116T0600Z/ Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet- 1106 AM MST Sun Jan 15 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 5 to 10 inches. Winds gusting as high as 45 mph. * WHERE...Upper Rio Grande Valley and Eastern San Juan Mountains Below 10000 Feet. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
433 WWUS45 KPUB 152159 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 259 PM MST Sun Jan 15 2023 COZ068-160600- /O.CON.KPUB.WS.W.0001.000000T0000Z-230116T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 259 PM MST Sun Jan 15 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations of up to 8 inches. Winds gusting as high as 45 mph. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...Until 11 PM MST this evening. * IMPACTS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ067-160600- /O.CON.KPUB.WW.Y.0004.000000T0000Z-230116T0600Z/ Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet- 259 PM MST Sun Jan 15 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to 4 inches. Winds gusting as high as 45 mph. * WHERE...Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet. * WHEN...Until 11 PM MST this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
922 WWUS45 KPUB 160612 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1112 PM MST Sun Jan 15 2023 COZ068-160715- /O.EXP.KPUB.WS.W.0001.000000T0000Z-230116T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 1112 PM MST Sun Jan 15 2023 ...WINTER STORM WARNING HAS EXPIRED... Lingering snow showers are expected to continue, however amounts and snowfall rates will not be high enough to warrant extending the Winter Storm Warning, therefore the Winter Storm Warning has been allowed to expire. Roads, especially higher elevation roads, still may be hazardous due to compacted snow. $$ COZ067-160715- /O.EXP.KPUB.WW.Y.0004.000000T0000Z-230116T0600Z/ Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet- 1112 PM MST Sun Jan 15 2023 ...WINTER WEATHER ADVISORY HAS EXPIRED... Lingering snow showers are expected to continue, however amounts and snowfall rates will not be high enough to warrant extending the Winter Weather Advisory, therefore the Winter Weather Advisory has been allowed to expire. Roads, especially higher elevation roads, still may be hazardous due to compacted snow. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm warning went out at Jan 13, 10:09 PM MST, 5 hours 44 minutes earlier.
Area forecast discussion, Jan 13, 10:09 PM MST, 5 hours 44 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1009 PM MST Fri Jan 13 2023 .SHORT TERM...(This evening through Saturday) Issued at 243 PM MST Fri Jan 13 2023 Key messages: 1) Spotty critical fire weather conditions along the southern I-25 Corridor Saturday afternoon. Currently...Dry and mild conditions across the region today as an upper ridge of high pressure sits over the Four Corners. meanwhile, a longwave trough of low pressure sits just off the West Coast. The upper ridge axis was located over western CO, producing west to northwest flow aloft across the forecast area. Scattered high clouds are in place, with most areas warming into the mid 40s to mid 50s. Tonight and Tomorrow...The upper ridge axis slowly crosses the state tonight, reaching the eastern border Saturday morning. Weak wind flow aloft will transition to a more brisk southwest direction overnight, which will then translate to increasing west to southwest surface winds for portions of the area tomorrow. This will be most evident throughout the normal wind-prone areas along the I-25 Corridor. The occasionally gusty winds, coupled with expected temps well above normal, will produce some spotty critical fire weather conditions in southern Pueblo, Huerfano, and western Las Animas counties for a few hours during the afternoon. The enhanced fire danger is not anticipated to be widespread enough to warrant any sort of highlight, but please be aware of the potential during any outdoor activities. Increasing southwest flow on the backside of the ridge, and ahead of the next incoming upper disturbance, will draw moisture back up across the Four Corners and into western CO. Isolated snow showers will make a return to the Continental Divide by late afternoon, with the focus area being the southwestern mts. As for temps, plan on lows in the 20s for most location tonight, though the lee slopes of the eastern mts will likely be a bit warmer at around 30F, and the San Luis Valley is expected to dip into the 5 to 15 degree range. Tomorrow the increasing winds are forecast to bump afternoon temps up into the 40s for the San Luis Valley, mid 40s to mid 50s for the Upper Arkansas River Valley, and into the upper 50s to upper 60s for the plains. Moore .LONG TERM...(Saturday night through Friday) Issued at 243 PM MST Fri Jan 13 2023 Key Messages: 1) Accumulating snow returns to the Continental Divide late Saturday, with periodic snow continuing through the period. Winter Weather Advisory now in effect for the eastern San Juan mountains Saturday evening through Sunday night. 2) Potential active weather across the plains late in the period, especially Tuesday night into Wednesday, though confidence remains on the low side at this time. The upper ridging noted at the start of the weekend continues to the east, as the upper level trough over the western CONUS inches closer. The anticipated setup will bring a return to southwest flow aloft and increasing snow chances across the Continental Divide on Saturday. While chances begin to increase late in the day Saturday, anticipate them to really ramp up Saturday night into Sunday with the arrival of stronger mid level energy and increased moisture. The arrival of these increased snow chances over the Continental Divide will mark the beginning of continued periodic snow through the remainder of the period. The heaviest snow into Sunday and Sunday night will likely occur over the eastern San Juan mountains, where snowfall amounts of 5 to 15 inches are likely to occur over that extended period. With these expected amounts, have issued a Winter Weather Advisory for the eastern San Juan mountains from Saturday evening into Sunday night. Elsewhere across the Continental Divide, amounts do look to remain minor. Still looks to be some slight potential for a small window of precip over the plains late Sunday and Sunday night, though overall pattern really won't support any widespread precip development. More normal temps return early next week, with some additional cooling anticipated through the work week. Pattern looks to remain fairly active during this time with guidance showing the possibility for larger systems to swing through the region. This could provide increased precip chances over the plains, which guidance is also showing. Morning guidance showing a more southerly trend with the 500mb and 700mb lows which would support more precip/snow development across the plains. While this remains a possibility, it is still too early to grab onto any one particular solution at this time. With this in mind, have maintained the area wide high chance pops in the forecast. Beyond this, a fairly active and highly amplified pattern remains possible that if verifies, would bring returning areawide precip/snow chances to much of southern Colorado. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1007 PM MST Fri Jan 13 2023 VFR conditions at all three terminals through the next 24 hours. Winds will increase slightly at around 10 to 12 kts for Saturday afternoon. Increased mid and high level clouds is expected overnight and tomorrow. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 5 PM Saturday to 11 PM MST Sunday for COZ068. && SHORT TERM...MOORE LONG TERM...RODRIGUEZ AVIATION...MOZLEY
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 2:36 PM MST | Winter Weather Advisory | PUB | Conejos, Mineral, Rio Grande | 32 hr |
Nearby
Winter Storm Warnings in Colorado, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.